Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Reno, NV

June 4, 20206 counties in Nevada

NWS Reno, NV issued this red flag warning at Jun 4, 2020, 9:55 AM PDT for 6 counties in Nevada. It took effect at Jun 5, 2020, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 9:55 AM PDT (16:55 UTC)
In effect from
Jun 5, 2020, 11:00 AM PDT
Expired
Jun 5, 2020, 9:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3664 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS85 KREV 041655
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
955 AM PDT Thu Jun 4 2020

NVZ423-052300-
/O.NEW.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
/O.NEW.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
West Humboldt Basin in Pershing County-
955 AM PDT Thu Jun 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY DUE TO 
GUSTY WINDS AND LOW HUMIDITY FOR THE WEST HUMBOLDT BASIN... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING DUE TO GUSTY WINDS AND LOW HUMIDITY FOR THE WEST
HUMBOLDT BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM to 9 PM PDT Friday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for gusty winds and low humidity
is in effect from Saturday morning through Saturday evening.

* Affected Area...Fire Zone 423 West Humboldt Basin in Pershing 
  County.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph Friday. 
  West to southwest 20 to 35 mph with gusts to 50 mph Saturday.

* Humidity...8 to 15% Friday. 14 to 22% Saturday

* Duration...3 to 6 hours Friday. 5 to 10 hours Saturday.

* Thunderstorms...Isolated thunderstorms are possible east of
  Lovelock Friday afternoon.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-052300-
/O.NEW.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Eastern Lyon, and Far Southern Lassen Counties-
955 AM PDT Thu Jun 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT FRIDAY DUE TO
GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM to 9 PM PDT Friday.

* Affected Area...Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Eastern Lyon 
  and and Far Southern Lassen Counties.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...10 to 16%

* Duration...3 to 6 hours. 

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ429-052300-
/O.NEW.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
955 AM PDT Thu Jun 4 2020

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING DUE TO GUSTY WINDS AND LOW HUMIDITY FOR THE 
LAHONTAN BASIN...

The National Weather Service in Reno has issued a Fire Weather
Watch for gusty winds and low humidity, which is in effect from
Saturday morning through Saturday evening.

* Affected Area...Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties.

* Winds...Southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...12 to 20%

* Duration...5 to 10 hours.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
228 
WWUS85 KREV 051757
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1057 AM PDT Fri Jun 5 2020

NVZ423-062300-
/O.UPG.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
/O.NEW.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
/O.CON.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
West Humboldt Basin in Pershing County-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THE WEST HUMBOLDT BASIN...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WEST HUMBOLDT BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
10 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Zone 423 West Humboldt Basin in Pershing 
  County.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph Friday. 
  West to southwest 20 to 35 mph with gusts to 50 mph Saturday.

* Humidity...8 to 15% Friday. 12 to 20% Saturday.

* Duration...3 to 6 hours Friday. 5 to 10 hours Saturday.

* Thunderstorms...Isolated thunderstorms are possible east of
  Lovelock this afternoon.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ429-062300-
/O.UPG.KREV.FW.A.0005.200606T1600Z-200607T0400Z/
/O.NEW.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE LAHONTAN BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
10 AM to 8 PM PDT Saturday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Upgraded the Fire Weather Watch to a Red Flag 
  Warning.

* Affected Area...Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties.

* Winds...Southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...10 to 20%.

* Duration...5 to 10 hours.

* Thunderstorms...Scattered thunderstorms are possible this 
  afternoon.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-060400-
/O.CON.KREV.FW.W.0003.200605T1800Z-200606T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Eastern Lyon, and Far Southern Lassen Counties-
1057 AM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THE NORTHERN SIERRA FRONT...

* Changes...None.

* Affected Area...Fire Zone 420 Northern Sierra Front including
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon and
  and Far Southern Lassen Counties.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...10 to 16%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
121 
WWUS85 KREV 060421
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
921 PM PDT Fri Jun 5 2020

NVZ423-070300-
/O.EXP.KREV.FW.W.0003.000000T0000Z-200606T0400Z/
/O.CON.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
West Humboldt Basin in Pershing County-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
SATURDAY FOR THE WEST HUMBOLDT BASIN...

* CHANGES...None.

* Affected Area...Fire Zone 423 West Humboldt Basin in Pershing 
  County.

* Winds...West to southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...12 to 20% Saturday.

* Duration...5 to 10 hours

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-060530-
/O.EXP.KREV.FW.W.0003.000000T0000Z-200606T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Eastern Lyon, and Far Southern Lassen Counties-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING HAS EXPIRED FOR THE NORTHERN SIERRA FRONT...

Red Flag conditions have diminished and the Warning has been
allowed to expire.

$$

NVZ429-070300-
/O.CON.KREV.FW.W.0004.200606T1700Z-200607T0300Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
921 PM PDT Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LAHONTAN
BASIN...

* CHANGES...None.

* Affected Area...Fire Zone 429 Lahontan Basin including 
  Churchill and Eastern Mineral Counties.

* Winds...Southwest 20 to 35 mph with gusts to 50 mph.

* Humidity...10 to 20%.

* Duration...5 to 10 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 4, 3:31 AM PDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 3:31 AM PDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
331 AM PDT Thu Jun 4 2020

.SYNOPSIS...

Temperatures remain well above average through Friday before a
substantial cool down occurs this weekend into next week. A few
thunderstorms remain possible today in the eastern Sierra with
more widespread chances south of I-80 Friday. Strong gusty winds
Saturday with chances for rain and snow showers along the cold
front Saturday and Sunday. Freezing temperatures are possible
Sunday night.

&&

.SHORT TERM...

A couple more warm days to finish off the week before another
dramatic shift to colder weather returns for the weekend. Daytime
high temperatures 10-15 degrees above average continue today as
high pressure persists over the region. A cutoff area of low
pressure off the Baja coast is forecast to slowly move inland as
it is absorbed into a larger area of low pressure moving into the
western U.S. this weekend.

Winds will be breezy again today and Friday as strong surface
gradients create our daily zephyr breeze. Upper level winds begin
to pick up Friday as the cold front approaches. The strongest
winds are expected on Saturday as the cold front approaches the
region with widespread gusts of 35-45 mph.

A few thunderstorms remain possible today along the higher
terrain of the eastern Sierra and the Sweetwaters, but development
is expected to be limited in intensity and coverage. Better
chances for thunderstorms exist on Friday as the cutoff low
pressure approaches, bringing some additional instability and
forcing. The best chances will again be centered in Mono and
Mineral counties with more isolated storms extending north to
around I-80. A mix of faster moving drier storms and a few wetter
storms are possible Saturday with stronger storms possible as
shear increases. For more on the fire weather aspect see the Fire
Weather section below.

Much cooler temperatures are expected by Saturday as the cold
front begins to move through the region. Rain and even some snow
showers are expected along the front Saturday, mainly confined to
the Sierra and northeast California. Snow levels could drop as
low as 5000-6000 feet Saturday night, but accumulations are
expected to be light with accumulations limited to higher
elevations due to the warm ground temperatures. -Zach

.LONG TERM...Next Week...

The upper low will be moving across the area on Sunday with
sufficient instability to produce extensive cloud cover and
scattered showers (some pellet showers possible most areas as snow
levels will be around 5000 feet to start the day). Some brief light
snow accumulations are possible for Sierra passes around the Tahoe
Basin northward to Fredonyer Summit and Cedar Pass in northeast CA.
Any accumulation will quickly melt after 9 am given the time of
year, thus any road impacts would be early Sunday morning. It will
be unseasonably cool with all the clouds and brisk northwest winds.
Highs will struggle to reach 50 degrees in the Sierra valleys and
lower 60s for many lower elevations. If you have plans in the Sierra
backcountry, be prepared for unusually cold temperatures (highs in
the mid 20s to mid 30s).

The trough is forecast to shift east Sunday night and Monday with
showers ending, skies clearing and winds decreasing. Sunday night is
going to be the coldest night of the period with freezes/light
frosts continuing to look likely for all colder valleys (20-25
degrees in Sierra valleys and 27-32 degrees for colder lower
elevation valleys). Preparations should be made to protect plants
from the very cold temperatures Saturday night through Monday
morning.

A shortwave ridge will bring warmer and dry conditions Tuesday and
Wednesday with light winds. Ensemble clusters continue to show
another trough for late next week into the following weekend for
another round of gusty winds and cooler temperatures. Spring is not
letting up easily. Hohmann

&&

.AVIATION...

Gusty afternoon and evening zephyr winds will continue through
Friday with strongest gusts 25-30 kts from the Sierra Front
northward along Highway 395 and into northwest NV. Thunderstorms
will remain isolated and confined mainly to the eastern Sierra in
Mono County (10-15% chance at KMMH). On Friday, thunderstorm
coverage will increase across Mono-Mineral Counties with isolated
storms possible as far north as I-80, mainly along and east of
Highway 95. Gusty outflow winds to 40-50 mph will be the primary
impacts with stronger storms.

A strong late season trough will bring a substantial increase in
winds Saturday with widespread turbulence and periods of
LLWS/rotors. Surface gusts 35-40 kts with ridge wind gusts to 70+
kts. Blowing dust may reduce visibility below one mile at times in
western NV Saturday afternoon/early evening. Hohmann

&&

.FIRE WEATHER...

A trough over the Pacific Northwest has dipped far enough south to
bring increasing ridge level winds to the Tahoe Basin/Sierra Front
northward to the Oregon border. Gusts were currently around 40-45
mph on some of the higher peaks. Latest model data indicates these
winds will likely continue through Friday as the trough remains
nearly stationary. Heating in the Basin and Range will bring
tightening thermal gradients each afternoon and combined with mixing
of winds aloft, gusty surface winds are expected to develop in these
areas each day with strongest winds across fire zones northern 420-
458-eastern 278. Several hours of near critical fire weather
conditions from gusty winds and humidity levels 10-15% are possible
between 2pm and 8 pm. Any fire starts will be capable of fast
spreads where fuels are ready.

Thunderstorms will remain very isolated across fire zones 421-274
this afternoon. Thunderstorm coverage increases Friday, with
isolated storms pushing north along and east of Highway 95 and as
far north as I-80. Storms will be more numerous and wetter for fire
zones 421-274 with storms farther north a bit drier. Strong outflow
winds to 40-50 mph will be the biggest threat for any fire starts.
Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:55 AM PDTFire Weather WatchREVChurchill, Lyon, Mineral, Pershing25 hr
Jun 4, 1:42 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe30 hr
Jun 4, 1:42 PM PDTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe54 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.